Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 22, NWS Lubbock, TX

May 5, 201424 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 5, 2014, 2:59 PM CDT for 24 counties in Texas. It took effect at May 6, 2014, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2014, 2:59 PM CDT (19:59 UTC)
In effect from
May 6, 2014, 11:00 AM CDT
Expired
May 6, 2014, 9:00 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4869 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WWUS84 KLUB 051959
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CDT MON MAY 5 2014

TXZ021>044-061000-
/O.NEW.KLUB.FW.W.0022.140506T1600Z-140507T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
259 PM CDT MON MAY 5 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT TUESDAY FOR
SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY
VALUES OF 15 PERCENT OR LESS AND HIGH FIRE DANGER FOR THE EXTREME
SOUTHERN PANHANDLE...THE SOUTH PLAINS...AND THE ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 9 PM CDT TUESDAY. 

* WIND...SOUTHWEST AT 20 TO 25 MPH AT THE 20 FOOT LEVEL.

* HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND THE DEVELOPMENT
OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID ACTIVITIES THAT
PROMOTE OPEN FLAMES AND SPARKS.

&&

$$
2 follow-up statements
523 
WWUS84 KLUB 060935
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
435 AM CDT TUE MAY 6 2014

TXZ021>044-062100-
/O.NEW.KLUB.FW.A.0021.140507T1500Z-140508T0400Z/
/O.CON.KLUB.FW.W.0022.140506T1600Z-140507T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
435 AM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM CDT THIS EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR
GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH
FIRE DANGER FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH
PLAINS...AND ROLLING PLAINS...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR
GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH
FIRE DANGER FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH
PLAINS...AND ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM
THIS MORNING UNTIL 9 PM CDT THIS EVENING. 

* WIND...SOUTHWEST AT 20 TO 30 MPH AT THE 20 FOOT LEVEL.

* HUMIDITY...5 TO 15 PERCENT.

* TEMPERATURE...10 TO 20 DEGREES ABOVE AVERAGE.

* FUELS...EXTREMELY DRY.

* TIMING...LATE MORNING THROUGH MID EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND THE
DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$
872 
WWUS84 KLUB 062038
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT TUE MAY 6 2014

TXZ021>044-070200-
/O.CON.KLUB.FW.W.0022.000000T0000Z-140507T0200Z/
/O.CON.KLUB.FW.A.0021.140507T1500Z-140508T0400Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
338 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...RELATIVE
HUMIDITY VALUES OF 10 PERCENT OR LESS AND HIGH FIRE DANGER FOR THE
ENTIRE SOUTH PLAINS AREA... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR
GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH
FIRE DANGER FOR THE ENTIRE SOUTH PLAINS AREA...

* WIND...SOUTHWEST AT 20 TO 30 MPH AT THE 20 FOOT LEVEL.

* HUMIDITY...WILL BE 5 TO 10 PERCENT THROUGH THIS EVENING AND 5 TO
  15 PERCENT WEDNESDAY AFTERNOON AND EVENING.

* TEMPERATURE...WILL BE 15 TO 25 DEGREES ABOVE AVERAGE TODAY...AND
  ABOUT 10 TO 15 DEGREES ABOVE AVERAGE ON WEDNESDAY.

* FUELS...ARE EXTREMELY DRY.

* TIMING...FROM LATE MORNING THROUGH MID EVENING.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL
CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND THE
DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 5, 11:55 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 5, 11:55 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT MON MAY 5 2014

.AVIATION...
VFR CONDITIONS THROUGH THE TAF PERIOD. WEST TO SW WINDS A BIT
GUSTY DURING DAYLIGHT HOURS TODAY AND TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 646 AM CDT MON MAY 5 2014/

AVIATION...
VFR CONDITIONS WITH BREEZY SOUTHWEST WINDS OF 10-20 KNOTS. 30-40
KNOT WIND MAXIMUM WITHIN 1000-1500 FEET ABOVE GROUND LEVEL WILL
DISSIPATE THIS MORNING...BEFORE ANOTHER TAKES SHAPE FOR THIS
EVENING AND TONIGHT.

PREV DISCUSSION... /ISSUED 323 AM CDT MON MAY 5 2014/

SHORT TERM...
PSEUDO WARM FRONT PUSHING NORTHWARD HAS BROUGHT IN A DOSE OF WARMER
AND SOMEWHAT MORE MOIST AIR...UPPING TEMPERATURES INTO THE MID
60S-70S AND DEWPOINTS INTO THE MID 20S. BREEZY CONDITIONS HAVE ALSO
CONTINUED AS MOMENTUM TRANSFER OCCURS BENEATH A 40-50 KNOT LOW LEVEL
JET VIA REESE SODAR DATA. THUS...EVERYONE WILL BOTTOM OUT WELL ABOVE
NORMAL THIS MORNING...IN THE MID-UPPER 50S ON THE CAPROCK AND
LOW-MID 60S OFF.

LEE TROUGHING WILL MAINTAIN ITS PRESENCE ACROSS THE SOUTHERN HIGH
PLAINS...KEEPING BREEZY SOUTHWEST WINDS IN PLACE IN THE 15-25 MPH
RANGE. FLOW ALOFT WILL BEGIN TRANSITIONING TO CYCLONIC AS UPPER
TROUGHING...EXTENDING FROM A LOW ACROSS ALBERTA/SASKATCHEWAN...DIGS
ACROSS THE PACIFIC COAST. DESPITE SLIGHTLY LOWERING HEIGHTS...H85
TEMPERATURES PUSHING 30C ALONG WITH COMPRESSIONAL WARMING AND SOLAR
INSOLATION WILL LEAD TO NEAR RECORD TEMPERATURES...WITH READINGS
RISING INTO THE LOW-MID 90S WEST OF THE INTERSTATE 27/US HIGHWAY
87 CORRIDOR AND UPPER 90S TO LOWER TRIPLE DIGITS EAST. THE RECORDS
STAND AT 99 AND 105 DEGREES IN LUBBOCK AND CHILDRESS
RESPECTIVELY...WITH EACH SITE EXPECTED TO COME WITHIN A DEGREE OR
TWO. A FEW MID-HIGH CLOUDS SHOULD ACCOMPANY THE BACKING FLOW
ALOFT...BUT THIS WILL NOT HAVE MUCH IF ANY IMPACT ON TEMPERATURES.
ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP THIS
AFTERNOON...WITH THE GREATEST CONCERN DEVELOPING IN THE FAR
SOUTHWEST PANHANDLE. SINGLE DIGIT RELATIVE HUMIDITIES WILL BLANKET
THE AREA...BUT WINDS WILL BE THE LIMITING FACTOR TO ANY CRITICAL
CONDITIONS DEVELOPING WITH THE LACK OF ANY APPRECIABLE UPPER
SUPPORT AND A WEAKENING PRESSURE GRADIENT.

LOW LEVEL JET WILL CRANK UP AGAIN THIS EVENING AND
TONIGHT...BRINGING SLIGHTLY GREATER MOISTURE A LITTLE FARTHER WEST
THAN MONDAY MORNING. ELEVATED SOUTHWEST WINDS WILL ONCE AGAIN KEEP
TEMPERATURES ABOVE AVERAGE...RANGING FROM THE MID 50S TO 60 WEST OF
THE ESCARPMENT AND LOW-MID 60S OFF TO THE EAST.

LONG TERM...
FLOW WILL BECOME INCREASINGLY SOUTHWESTERLY ON TUESDAY AS UPPER LOW
DIGS ALONG THE WEST COAST WITH SLIGHTLY MORE DIFFLUENCE ALOFT INTO
LATE WEDNESDAY WHICH SHOWS UP WELL IN Q-VECTOR ANALYSIS AS SYSTEM
BECOMES MORE NEGATIVELY TILTED.  MAIN SYSTEM WILL EJECT INTO THE
NORTHERN PLAINS BY FRIDAY MORNING WHILE TROUGHINESS CONTINUES TO OUR
SOUTHWEST AMD MOVES ACROSS DURING THE DAY. ZONAL FLOW PERSISTS INTO
THE WEEKEND. BEYOND SUNDAY...A FAIR BIT OF TEMPORAL VARIANCE
EXISTS WITH ANOTHER SYSTEM DEVELOPING ACROSS THE PACIFIC
NORTHWEST.

A GENERAL COOLING TREND /AFTER TODAYS NEAR RECORD TEMPS/ IS EXPECTED WITH
TUESDAY AND WEDNESDAY BEING QUITE BREEZY BEHIND THE DRYLINE...WHICH
IS MUCH TO ALL OF OUR AREA.  UNFORTUNATELY...THIS WILL LIKELY LEAD
TO RED FLAG CONDITIONS BOTH DAYS.  HOWEVER...SOME GOOD NEWS IS THAT
THERE CONTINUES TO BE A SIGNAL FOR CONVECTION TO FORM ON THE
RETREATING DRYLINE IN OUR EASTERN COUNTIES WEDNESDAY.  AS PREVIOUSLY
MENTIONED...OVERSPREADING H3-H5 DIV-Q FIELD HIGHLIGHTS THE INCREASED
LIFT AND A NOTABLE COOLING IS EVIDENT IN FCST SOUNDINGS DURING THE
EVENING HOURS.  GIVEN THE THERMODYNAMIC PROFILES EVIDENT WITH
1-3KJ/KG CAPE AND DEEP LAYER SHEAR APPROACHING 50 KTS...SPLITTING
SEVERE LOOKS REASONABLE.  THURSDAY SEES US ENTIRELY ON THE DRY SIDE
OF THE DRYLINE AGAIN WITH AT LEAST ELEVATED FIRE WEATHER CONDITIONS
AND THE MAIN STORM RISK CLOSER TO THE I35 CORRIDOR.  WE CONTINUE TO
EXPECT A COLD FRONT FRIDAY MORNING THOUGH TODAYS GUIDANCE SUGGESTS THE
PUSH WILL BE WEAKER THAN SEEN THE PAST FEW MORNINGS. THIS SETS THE
STAGE FOR A CAPPED DRYLINE SLOSHING ACROSS OUR CWFA THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        93  55  88  52  83 /   0   0   0   0   0
TULIA         97  58  91  56  87 /   0   0   0   0   0
PLAINVIEW     97  59  91  57  88 /   0   0   0   0   0
LEVELLAND     97  59  91  57  87 /   0   0   0   0   0
LUBBOCK       98  60  93  59  88 /   0   0   0   0   0
DENVER CITY   94  59  90  57  86 /   0   0   0   0   0
BROWNFIELD    97  59  91  58  88 /   0   0   0   0   0
CHILDRESS    102  63  99  62  96 /   0   0   0   0   0
SPUR         101  61  96  63  93 /   0   0   0   0   0
ASPERMONT    103  67  98  68  94 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 5, 11:00 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT MON MAY 5 2014

TXZ021>044-061600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1100 AM CDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

ELEVATED FIRE WEATHER CONDITIONS WILL EXIST ACROSS THE ENTIRE
HAZARDOUS WEATHER OUTLOOK AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BOTH TUESDAY AND
WEDNESDAY AFTERNOON WEST OF THE DRYLINE...WHICH IS EXPECTED TO
MOVE EASTWARD TO THE ROLLING PLAINS. IN ADDITION...THERE IS A RISK
OF A SEVERE THUNDERSTORMS WEDNESDAY EVENING ACROSS THE ROLLING
PLAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.